Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Hard lump in arm after iv

01/24/2007

Question:

I had a iv placed in my arm approximately 2 months ago, and am experiencing a large lump still to this day. Its now red and very sore around the area and seems to be getting bigger. Is this a cause for concern??

Answer:

It is  not possible to say what your problem is without a full history and a physical examination, so you should be sure to see your doctor as soon as possible.

You may have thrombophlebitis - inflammation of the vein - with, or without, a blood clot in the vein (thrombosis). If the area is extremely tender and warm you may have developed an abscess, which would require treatment right away with antibiotics.

Here are some questions I`ve answered before that may relate to your problem. 

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University